MAUDE Adverse Event Report: COOK INC ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT

COOK INC ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Model Number G55204
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Occupation: area representative.Investigation evaluation: (b)(6) hospital medical center located in (b)(6) informed cook on (b)(6) 2020 of an incident that occurred on the same date involving a zenith flex with z-trak aaa endovascular graft main body extension with rpn esbe-22-39-zt from lot 10071672.The patient was a (b)(6) with a congenital heart defect.An endovascular repair for a leaking fontan baffle was scheduled to take place and the device was to be placed in the venous system.The physician was counseled by the cook sales representative prior to the procedure regarding the device being used off-label and the physician stated that he understood.During preparation for the procedure, the complaint device was not able to be loaded onto the wire guide and was not able to be introduced into the patient.The initial wire was a cook lunderquist, but multiple other sizes of wire were used to see if they would pass through to no success.A competitor¿s balloon expandable stent graft was used instead.No additional procedures were required.A review of the complaint history, device history record (dhr), drawing, instructions for use (ifu), manufacturing instructions (mi), quality control, and specifications, as well as a visual inspection and functional test of the returned device, were conducted during the investigation.One lightly used esbe device with the graft remaining in the delivery system was returned to cook for evaluation.The shipping stylet was not returned.Upon visual inspection, no damage was noted on the device.When inserting a.035" wire guide into the gray dilator tip during a functional test of the device, resistance was encountered near the dilator tip.The wire guide was able to be inserted and advanced from the other end using the proximal black hub, but encountered resistance and was unable to exit the dilator.Based on the evidence provided and observed, cook has concluded that the device was manufactured to current specifications.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient controls and inspections are in place to prevent the release of non-conforming product related to the reported failure mode.A review of the design history file (dhf) showed that this device is both safe and effective for its intended use.A review of the dhrs for the reported complaint device lot (10071672) and the related sub-assembly lots revealed no recorded non-conformance's relevant to the failure mode.A database search did not identify any other events associated with the reported device lot.It should be noted that esbe prefix devices are shipped in one-device lots, giving no indication of non-conforming product in house.Because there are adequate inspection activities in place, objective evidence that the dhr was fully executed, no related non-conformance's, and no other lot-related complaints received from the field, cook has concluded that there is no evidence of non-conforming product existing in the field as well.Cook also reviewed product labeling.The product instructions for use (ifu), [t_eaaaz_rev1] ¿zenith® aaa ancillary components with the z-trak¿ introduction system¿, provides the following information to the user related to the reported failure mode: ¿9 how supplied: the product is sterile if the package is unopened and undamaged.Inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.10 clinical use information: 10.2 inspection prior to use: inspect the device and packaging to verify that no damage has occurred as a result of shipping.Do not use this device if damage has occurred or if the sterilization barrier has been damaged or broken.If damage has occurred, do not use the product and return to cook.Prior to use, verify correct devices (quantity and size) have been supplied for the patient by matching the device to the order prescribed by the physician for that particular patient.11 directions for use: 11.2 main body extensions: main body extension preparation/flush.Remove gray-hubbed shipping stylet (from the inner cannula) and dilator tip protector (from the dilator tip).Remove peel-away sheath from back of the hemostatic valve.Elevate distal tip of system and flush through the stopcock on the hemostatic valve until fluid emerges from the sideport near the tip of the introducer sheath.Continue to inject a full 20 cc of flushing solution through the device.Discontinue injection and close stopcock.Main body extension placement and deployment.Replace j tip wire guide with stiff wire guide (les),.035 inch, 260 cm long, and advance through catheter and up to the thoracic aorta.Remove flush catheter and sheath.Maintain wire guide position.Introduce the main body extension delivery system into the ipsilateral femoral artery.¿ based on the information provided, inspection of the returned product, and the results of the investigation, a potential root cause for this event has been attributed to the unintended user error.A definitive conclusion as to why there was difficulty tracking the delivery system over a wire cannot be drawn.The device is provided with a shipping stylet inserted through the length of the delivery system.The returned device had no shipping stylet inserted, indicating that the inner cannula¿s lumen was patent enough upon opening the device to remove the shipping stylet.It is likely that during device preparation, the delivery system was unintentionally bent causing the blockage in the inner cannula.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the quality engineering risk assessment no further action is required.
 
Event or Problem Description
It was reported that there was difficulty experienced advancing a wire guide through a zenith flex with z-trak aaa endovascular graft main body extension delivery system during an endovascular repair of a fontan baffle.The lumen of the device seemed to be "blocked" as multiple cook and competitor wire guides were unable to pass through the device.The device was to be placed in the patient's venous system.A "mustard procedure" had been previously completed.During the repair, the device was unable to be loaded onto the wire and therefor could not be introduced into the patient.Ultimately, the intended graft was unable to be implanted; in its place, a competitor balloon expandable stent graft was successfully implanted.It was also reported that the physician was aware prior to the procedure that the device was being used off-label.The graft was not altered prior to implant.No additional procedures were necessary and the patient did not experience any adverse effects as a result of this event.

Brand Name
ZENITH FLEX WITH Z-TRAK AAA ENDOVASCULAR GRAFT MAIN BODY EXTENSION
Common Device Name
MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key10530853
Report Number1820334-2020-01682
Device Sequence Number17050021
Product Code MIH
UDI-Device Identifier10827002552040
UDI-Public(01)10827002552040(17)221014(10)10071672
Combination Product (Y/N)N
Initial Reporter StateME
Initial Reporter CountryUS
PMA/510(K) Number
P020018
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 09/14/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/14/2022
Device Model NumberG55204
Device Catalogue NumberESBE-22-39-ZT
Device Lot Number10071672
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/26/2020
Initial Report FDA Received Date09/14/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age19 YR